Alert archive / Nevada / High Wind Warnings in 2025
High Wind Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind warning at Jan 3, 2025, 11:10 PM PST for Clark County, Nye County, Nevada. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 3, 2025, 11:10 PM PST (07:10 UTC)
- Expired
- Jan 4, 2025, 4:00 AM PST
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
Counties Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 11:20 PM PST | NON-TSTM WND GST 77 | 6 Ne Mt. Charleston, NV | Angel Peak sensor gusted at or above 70 mph from 2200 to 0010 with a peak gust of 77 mph observed from 2320 to 2340. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 7.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3600 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391 WWUS75 KVEF 040710 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1110 PM PST Fri Jan 3 2025 NVZ019-041200- /O.UPG.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/ /O.NEW.KVEF.HW.W.0001.250104T0710Z-250104T1200Z/ Spring Mountains-Red Rock Canyon- Including the cities of Red Rock Canyon and Mt Charleston 1110 PM PST Fri Jan 3 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected with some gusts near 70 mph above 8000 feet. * WHERE...Spring Mountains-Red Rock Canyon. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris, tree limbs and downed power lines or poles. Use extra caution if you must drive. && $$ CAZ519-041200- /O.CON.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/ Eastern Sierra Slopes- Including the cities of Whitney Portal and Aspendell 1110 PM PST Fri Jan 3 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...Eastern Sierra Slopes. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas JCS
1 follow-up statement
760 WWUS75 KVEF 041153 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 353 AM PST Sat Jan 4 2025 NVZ019-041300- /O.EXP.KVEF.HW.W.0001.000000T0000Z-250104T1200Z/ Spring Mountains-Red Rock Canyon- Including the cities of Red Rock Canyon and Mt Charleston 353 AM PST Sat Jan 4 2025 ...HIGH WIND WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Winds have decreased across the warned area, so the High Wind Warning has been allowed to expire on time. $$ CAZ519-041300- /O.EXP.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/ Eastern Sierra Slopes- Including the cities of Whitney Portal and Aspendell 353 AM PST Sat Jan 4 2025 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Winds have decreased across the area, so the Wind Advisory has been allowed to expire on time. $$ For more information from the National Weather Service visit http://weather.gov/lasvegas JCS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Jan 3, 6:28 PM PST, 4 hours 42 minutes earlier.
Area forecast discussion, Jan 3, 6:28 PM PST, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 628 PM PST Fri Jan 3 2025 .SYNOPSIS...An area of low pressure will move through the region overnight bringing some gusty winds to the Sierra and Spring Mountains. This system will have limited precipitation with just a few inches of snow for the high Sierra. Quiet conditions prevail Sunday and Monday before stronger, more impactful north winds develop behind a system next week. && .UPDATE...Mesoanalysis this evening showed increasing 700MB winds across the region as a shortwave moved through central California. A wind advisory was issued for the Sierra and the eastern slopes to reflect this potential for increasing winds as the low to mid level jet moved through. So far, winds have been a bit lack luster in the area with widespread gusts of 30-40MPH reported. In the Owens valley winds where lower, around 25 MPH gusts, as the better winds remained elevated. The better forcing and pressure gradient is just now moving into the Sierra, so should see a better response in this region shortly. The other area under a wind advisory for tonight that just went into effect at 6PM PT is the Spring Mountains, which should also be impacted by this increasing low to mid level jet. The Las Vegas 00Z Sounding already was showing wind at 40-50MPH, and surface truth reflected that as numerous 40-50 MPH gusts were reported in the terrain of the Spring Mountains. Outside of these two areas, winds were less impactful. Precipitation wise, radar returns were finally making it into parts of the Sierra this hour as the shortwave moves eastward. Area webcams and SNOTEL reports showed little to nothing for new snow, so whatever is falling is light. Elsewhere, it remained dry with party to mostly cloudy skies this evening. In general, did not make any changes to the previous forecast as the overall thinking has not changed. The stronger 700MB will continue to spread across the region and will impact the terrain in California and southern Nevada. The latest hi-res models and ensembles show the strongest winds in the Sierra in the next few hours, then in the Springs by 8 PM onward. With no diurnal heating, cold air advection, or a strong forcing mechanism to allow for mixing into these strong winds above the surface, valley area should not see significant winds. The Owens Valley may see some crosswinds around 20-25 MPH for a few more hours, and then in the Desert Rock to Indian Springs area on US-95 as well as the typical wind prone areas in the Western Mojave Desert of San Bernardino County after 8PM, which could result in difficult driving at times...but overall not expecting impactful winds tonight in the lower elevations. Winds in the terrain will slowly diminish after midnight and drop off by morning, which is captured in the wind advisory and end times. Precipitation will be short lived and confined to the high terrain of the Sierra. No impacts are expected. There is a low chance (20%) that rain is able to make it into the Bishop, CA area, however based on the latest radar trends and how this shortwave is performing so far, losing faith that precipitation will be able to make it into the valley. Whatever is able to develop and make it to the ground will be light and precipitation will end area-wide by about midnight. Partly to mostly cloudy skies will continue through the overnight period. Low temperature tonight will be near the same as last night except in the Western Mojave Desert where clouds should clear enough and winds will be light enough to allow for sufficient radiational cooling and low temperatures will be a few degrees colder than last night. -Nickerson- && .PREVIOUS DISCUSSION...1255 PM PST Fri Jan 3 2025 .SHORT TERM...through Monday. High pressure that brought quiet and mild temperatures today will shift east this afternoon as a trough moves into the western US. Like with most systems we have seen this year, the bulk of the energy will remain north with the closed low passing through the Pacific NW. Being on the southern end of this trough, precipitation will be rather limited and mostly intercepted by the Sierra. Still, we can expect to see a couple of inches of snow at the highest Sierra peaks in Inyo County, but snow amounts will fall off quick further down the slopes. Aspendell, located at 8500 feet, has about a 20-30% chance of seeing around an inch of snow this evening with a less than 20% chance of any precipitation falling in the Owens Valley. If anything does fall, it will remain light and generally short-lived. Ahead of a cold front that will move through the region Saturday morning, we are expected to see increased winds over the Sierra and eastern slopes and the Spring Mountains of southern Nevada. A wind advisory was issued this morning through 4am for the Sierra and those winds are expected to increase this afternoon and evening with wind gusts up to 60 mph. The latest HREF continues to indicate strong downslope winds in the Spring Mountains overnight ahead of the cold front that will push through just before sunrise Saturday morning. It does look like widespread gusts 40 to 50 mph in the Spring Mountains with gusts between 60-70 mph at the higher elevations. Have elected to issued a wind advisory from 6pm tonight until 4am Saturday. These winds are expected to diminish and shift to the northwest just behind the front. It also looks like most of the higher wind gusts will remain west over the far western edges of the Las Vegas Valley, but generally in the 25 to 35 mph range. Behind the front we will see gusty northwest winds through the day with most areas seeing wind gusts 15 to 30 mph. Not really looking for a significant cool down Saturday with temperatures generally dropping about 3-7 degrees over most areas, but still remaining near to slightly above normal. After the trough passes through Saturday, we'll be left under a dry, NW flow through Monday. This keeps temperatures near or slightly above normal for early January and promotes continued northerly breezes in the lower Colorado River Valley. .LONG TERM...Tuesday through next Friday. A shortwave trough will begin to slide down the lee side of the ridge over the Eastern Pacific late Monday night, sweeping through the Desert Southwest on Tuesday. As this system moves through the area on Tuesday we will find ourselves trading the dry and warm weather of the weekend for dry and windy weather. Widespread gusty north winds will accompany this system with a 90% chance of wind gusts in excess of 40 mph in the lower Colorado River Valley and a 40 to 60% chance of 40+ mph wind gusts across the rest of our forecast area. This system will continue to dig south Tuesday night into Wednesday, eventually becoming a cut-off low as it exits our forecast area on Wednesday. Even though this system will be out of our forecast area by Wednesday, gusty northerly winds will continue to linger in the lower Colorado River Valley as a result of the lingering north-south oriented surface pressure gradient. Forecast confidence decreases beyond Wednesday due to uncertainty regarding what this system will do. Ensemble mean solutions have been consistent showing lower than normal 500 mb heights to our south, over Baja and the Gulf of California, with higher than normal 500 mb heights across the Pacific Northwest. However, whether the lower than normal heights to our south are from Tuesday's system lingering or another system dropping down the lee side of the ridge and replacing Tuesday's system remains to be seen. Regardless, we can expect to see elevated northerly winds linger down the Colorado River Valley during the second half of the week. && .AVIATION...For Harry Reid...Light northeasterly winds shift to the southwest this evening, gradually increasing. Overnight, southwesterly winds increase to over 10 knots with gusts over 20 knots possible. Winds shift to the north northwest tomorrow morning, with sustained speeds remaining around 10 knots. Mid and high level cloud cover streams through the area today and tonight, decreasing tomorrow morning. For the rest of southern Nevada, northwest Arizona and southeast California...An incoming storm system will bring snow showers, terrain obscuration, and low ceilings to the Sierra Crest this evening, along with gusty northerly winds and VCSH to KBIH. The system will also bring gusty southwesterly winds to KDAG tonight and gusty northerly winds to the Colorado River Valley tomorrow morning, peaking between 25 and 30 knots. In the Las Vegas Valley, gusty southwesterly winds this evening turn to the northwest tomorrow morning with peak gusts between 20 and 25 knots. Mid and high level cloud cover streams through the area today and tonight, decreasing tomorrow morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Gorelow LONG TERM...Stessman AVIATION...Meltzer For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
High Wind Warnings in Nevada, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.